A doctor’s warning about the potential risks associated with the long-term use of Montelukast has gone viral, sparking concerns among patients who rely on the popular asthma medication.
Cyriac Abby Philips, popularly known as TheLiverDoc, recently highlighted — on Twitter — the side effects of Montelukast and how many doctors and patients are unaware of them.
He tweeted a long post informing people about the drug that is commonly prescribed long-term for allergic rhinitis (seasonal runny nose) and bronchial asthma — alone or with antihistamines like cetirizine.
What did the doctor say?
Dr Abby took to Twitter to say, “The US FDA has issued black box warnings for this drug which many may not have known. I know a lot of people who use Montelukast and Levocetirizine combination for months to years for allergies and asthma in India. This drug is now strongly implicated as a cause for negative mental health such as anxiety, major depression, and insomnia. This can happen in children too,” he tweeted.
The tweet went on to warn: “If you are on Montelukast for months and have been experiencing new onset mental health issues or worsening of pre-existing mental health issues, please speak with you doctor.”
“If your child shows adverse mental health symptoms especially insomnia, anxiety after start of Montelukast, notify your doctor.”
This is important 📣
I'm sure most doctors do not know about this, and patients need to be aware.
Montelukast is a drug commonly prescribed long term for allergic rhinitis (seasonal runny nose) and bronchial asthma alone or with antihistamines like cetirizine.
The US FDA has…
— TheLiverDoc (@theliverdr) April 11, 2023
Also Read: Prolonged cold and cough: Secondary infection might be the reason
Is it safe to use Montelukast?
However, the doctor also added that Montelukast is a great drug for management of allergic rhinitis and control of asthma.
But there are safer drugs that be used in its place. He even warned, “DO NOT STOP YOUR OR YOUR CHILD’S DRUG BY YOUR SELF. SPEAK WITH YOUR ALLERGY SPECIALIST, GENERAL PRACTITIONER OR PULMONOLOGIST.”
Also Read: Stress vs anxiety: How are they different? What are the similarities?
What do pulmonologists think about this warning?
South First spoke to a few pulmonologists to understand more about the FDA warning.
Dr Satyanarayana Mysore, renowned pulmonologist and HoD Sleep Medicine at Manipal Hospitals in Bengaluru said, “It is not a new warning. The FDA has recently strengthened the warning and the context of this needs to be understood.”
Dr Satyanarayana added that the FDA based this warning on two studies.
“First was a study called Sentinel study, while the second was patient self-reported questionnaires. Higher incidence of neuropsychiatric issues were seen from the studies and, hence, the FDA proceeded with black box warnings.”
The doctor explained that a boxed warning, commonly known as “black box” warning, means that it is the most serious type of warning mandated by the FDA and should be clearly mentioned behind the box of the drug to bring customer’s attention to the major risks of the drug.
Related: Some cough syrups, common cold meds may soon be unavailable
Meanwhile, another pulmonologist, Dr Ravi Mehta from Apollo Hospitals in Bengaluru, also expressed similar views.
Dr Ravi said, “The bottom line is that this is a very common drug. We can divide this discussion into why it is used, the pattern of usage, the situation currently, and the way ahead.”
Explaining in detail, Dr Ravi said that this drug is supposed to be very effective, has very few side effects, is part of most allergy and asthma treatment paradigms for people who have recurrent, persistent, moderate asthma, and recurrent allergies, and is also used across populations of pediatric and adult indications.
It is also available easily over-the-counter in countries like India. This drug is endorsed by societies like the asthma society, allergy society, and so on.
However, as part of the side effects — though they are a few — the long-term use of the drug is known to cause neuropsychiatric issues, which means mood changes, sleeplessness, irritability, insomnia, depression, hallucinations, and suicidal behaviour.
Also Read: Here’s a primer on when and when not to have cough syrup
Who should not take Montelukast?
Doctors said that though the drug is safe to take, like any other drug, the risk-benefit ratio has to be considered.
“The take-home message is that we know that no drug is safe. However, the risk-benefit ratio exists for every drug and this drug has a lot of benefits. However, it needs to be prescribed to the right people and needs monitoring. The drug should be stopped if any side effects are noticed,” Dr Ravi said.
Meanwhile, Dr Satyanarayana said that the prescribing doctor must look at alternatives, depending on the risk-benefit analysis, and must also know if the patient has any pre-existing mental health issues.
“If it is inevitable, then the patient should be informed to report any vivid dreams, attention problems, agitation, or any kind of behavioural changes. This drug has to then be stopped immediately,” he added.
Dr Satyanarayana explained that there is data that shows that even after treatment is stopped, there have been instances of mental health issues. However, he said that the dosage and the duration of the drug needs to be carefully analysed.
“The most important point is to not stop the medicine or take the medicine over-the-counter on your own. The doctor has to be consulted to know if it is safe for the patient to take or stop this drug,” Dr Satyanarayana said.